Alert archive / Indiana / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Indianapolis, IN

January 3, 201813 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 3, 2018, 3:59 PM EST for 13 counties in Indiana. It took effect at Jan 4, 2018, 2:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:59 PM EST (20:59 UTC)
In effect from
Jan 4, 2018, 2:00 AM EST
Expired
Jan 4, 2018, 11:00 AM EST
In force
9 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Fountain County, IN, Hendricks County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Tippecanoe County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS43 KIND 032059
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
359 PM EST Wed Jan 3 2018

...Wind Chill advisory along and west of Carroll county to
Hendricks county line and also also along and north of Interstate
70 over west central Indiana.

*OVERVIEW HEADLINE .Wind chills of 15 below to 20 below will 
 occur late tonight and early Thursday.

INZ021-028>030-035>037-043>046-051-052-040500-
/O.NEW.KIND.WC.Y.0002.180104T0700Z-180104T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Including the cities of Lafayette, Frankfort, Crawfordsville, 
and Terre Haute
359 PM EST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 20 below 
  zero.

* WHERE...Portions of central, north central and west central 
  Indiana.

* WHEN...From 2 AM to 11 AM EST Thursday.

* ADDITIONAL DETAILS...Low temperatures tonight will range from
  zero to 5 below and Even colder temperatures will occur 
  Thursday and Friday night with low temperatures from 5 below to 
  10 below.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
2 follow-up statements
868 
WWUS43 KIND 040238
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
938 PM EST Wed Jan 3 2018

INZ021-028>030-035>037-043>046-051-052-041045-
/O.CON.KIND.WC.Y.0002.180104T0700Z-180104T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Including the cities of Lafayette, Frankfort, Crawfordsville, 
and Terre Haute
938 PM EST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM EST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Portions of central, north central and west central 
  Indiana.

* WHEN...From 2 AM to 11 AM EST Thursday.

* ADDITIONAL DETAILS...Low temperatures tonight will range from
  zero to around 5 below. Even colder temperatures will occur
  Thursday and Friday nights with low temperatures from 5 below 
  to 10 below.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
079 
WWUS43 KIND 040816
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
316 AM EST Thu Jan 4 2018

...Wind Chill Advisory across Northwest Central Indiana...

INZ021-028>030-035>037-043>046-051-052-041600-
/O.CON.KIND.WC.Y.0002.000000T0000Z-180104T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Including the cities of Lafayette, Frankfort, Crawfordsville, 
and Terre Haute
316 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central, north central and west central 
  Indiana.

* WHEN...Until 11 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

PUMA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 3:25 PM EST, 34 minutes earlier.

Area forecast discussion, Jan 3, 3:25 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
325 PM EST Wed Jan 3 2018

.UPDATE...
Synopsis...Near Term...Short Term and Aviation sections have been
updated below.

&&

.SYNOPSIS...
Issued at 325 PM EST Wed Jan 3 2018

An arctic high pressure system centered over
Central Manitoba will move into the upper midwest late Friday and
Saturday and across Indiana Saturday night.

Temperatures will moderate after this high moves by.  Meanwhile a
low pressure system will bring a mixed bag of precipitation early
next week.  Cooler and somewhat drier weather will return by the
middle of next week.

&&

.NEAR TERM /Tonight and Thursday/...
Issued at 325 PM EST Wed Jan 3 2018

Radar and weather depiction indicated light snow showers were
occurring from the Indianapolis area and to the north and east.
Surface analysis indicated a fast moving cold front was moving
southeast across Indiana.  The snow showers should end west to
east early this evening.

A cold northwest flow will occur as high pressure over Canada builds
southeast and a strong low pressure system moves north northeast
just off the Atlantic coast.

The main issue during the near term will be very cold temperatures
as colder air spreads back into our area.   It appears that there
will be enough wind and temperatures will be cold enough to reach
wind chill criteria over northwest and west central sections late
tonight and Friday morning.  As a result will issue a wind chill
advisory for most areas along and west of a Carroll to Hendricks
line and also along and north of Interstate 70.   This will be from
2 AM to 11 AM with wind chills of 15 to 20 below.

Another concern will be that light scattered lake effect snow showers
may reach northeast portions of our forecast area as cold air blows
south southeast off of lake Michigan.  Models indicate 850
temperatures will be cold enough and there will be enough wind for a
few snow showers to reach our area.  The best timing will be
Thursday afternoon and then after that the low level flow will
become a little more westerly.

Concerning temperatures went close to a ConsAll ConsRaw blend.  Snow
cover will hold temperatures down a little too over northern and
central sections.

&&

.SHORT TERM /Thursday night through Saturday/...
Issued at 325 PM EST Wed Jan 3 2018

Models indicate a dry and very cold weather through this period
as arctic high pressure over Canada builds to the southeast. The
upper flow will be cyclonic as a strong upper trough remains over
eastern Canada and the great lakes.  Lake effect snow showers may
linger into Thursday evening over the far northeast.  Otherwise...
this will be a dry and very cold period.

It is likely that wind chill advisories will be required for much
of our area both Thursday and Friday night and with lowest
temperatures well below zero in many areas.   High temperatures will
be 7 above northern sections to upper teens south Friday and maybe a
degree or two warmer than that Saturday.

&&

.LONG TERM /Saturday Night through Tuesday Night/...

Issued at 228 PM EST Wed Jan 3 2018

The long term period will start out under the influence of high
pressure to the southeast and ridging aloft. As a result, dry
conditions will prevail through Saturday night with rising
temperatures in the southwest surface flow. Temperatures will
climb to near or slightly above normal for Sunday and Monday ahead
of the next Plains' system. However, an associated cold front with
that low will bring a shot of reinforcing cold air on Monday night
to bring temperatures below normal again late in the extended
period. This system will also bare watching in regard to winter
precipitation impacts. It is a bit early to determine
precipitation type at this time, but for now, early indications
are showing snow to the north with a wintry mix over the central
portions of central Indiana and rain to the south. Confidence is
medium to high in regard to timing, track, and strength of the
system, but low in precipitation type and amounts at this time.

&&

.AVIATION /Discussion for the 03/21Z KIND TAF Update/...
Issued at 1232 PM EST Wed Jan 3 2018

Minor tweaks made to KIND TAF to better match current conditions.
No other changes are needed at this time.  Previous aviation
discussion follows...

Light snow showers will continue to impact the TAF sites through
the afternoon hours as a cold front moves through the area.
Conditions will generally be at VFR levels, but ceilings and
visibilities could quickly drop to MVFR levels at times through
the afternoon in any heavier squalls. The MVFR threat should end
by this evening though, and VFR will prevail through the end of
the TAF period. Meanwhile, winds will veer from the southwest to
northwest with frontal passage this afternoon. Sustained speeds
will generally range between 7 to 11 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 2 AM to 11 AM EST Thursday for INZ021-
028>030-035>037-043>046-051-052.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....TDUD
AVIATION...TDUD/JH
Hazardous weather outlook, Jan 3, 5:03 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
503 AM EST Wed Jan 3 2018

INZ021-028>031-035>049-054>057-041015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
503 AM EST Wed Jan 3 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Cold wind chills. Chance for snow.

Hazards: Wind chill values of -5 to -10 this morning, and -10 to -20
tonight. Slick roads.

Timing: This morning, and again tonight for wind chills. Snow today.

Discussion: A weak upper level system will move through the area
today bringing a small chance for snow. Only light accumulation
expected. Another shot of cold air will bring wind chills lower
again tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Dangerously cold weather will continue through Saturday.
Wind chills will be in the -10 to -20 range at times Thursday through
Saturday morning. A strong frontal system is expected during the
Sunday to Monday timeframe bringing chances for snow and mixed
precipitation.

Discussion: High pressure will remain in place through Sunday when a
stronger upper level system is expected. This will bring chances for
snow or a wintry mix. Precipitation type and amounts are low
confidence at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>065-067>072-041015-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
503 AM EST Wed Jan 3 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Cold wind chills. Chance for snow.

Hazards: Wind chill values of 0 to -5 this morning, and -5 to -15
tonight. Slick roads.

Timing: This morning, and again tonight for wind chills. Snow today.

Discussion: A weak upper level system will move through the area
today bringing a small chance for snow. Only light accumulation, if
any, expected. Another shot of cold air will bring wind chills lower
again tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Dangerously cold weather will continue through Saturday.
Wind chills will be in the -10 to -20 range at times Thursday through
Saturday morning. A strong frontal system is expected during the
Sunday to Monday timeframe bringing chances for a wintry
precipitation mix.

Discussion: High pressure will remain in place through Sunday when a
stronger upper level system is expected. This will bring chances for
a wintry mix of precipitation. Precipitation type and amounts are
low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.